Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 11, NWS Wichita, KS

March 24, 200820 counties in Kansas

NWS Wichita, KS issued this wind advisory at Mar 24, 2008, 2:27 PM CDT for 20 counties in Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2008, 2:27 PM CDT (19:27 UTC)
Expired
Mar 24, 2008, 7:00 PM CDT
In force
5 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 7.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2008-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2008-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1894 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 241927
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
227 PM CDT MON MAR 24 2008


KSZ032-033-047>053-067>070-082-083-091>094-098-250000-
/O.NEW.KICT.WI.Y.0011.080324T1927Z-080325T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER-
COWLEY-ELK-CHAUTAUQUA-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
EUREKA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...
WINFIELD...ARKANSAS CITY...HOWARD...SEDAN
227 PM CDT MON MAR 24 2008

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

SOUTHERLY WINDS WILL AVERAGE 25 TO 35 MPH...WITH OCCASIONAL GUSTS
TO 45 MPH FOR THE REMAINDER OF THIS AFTERNOON ACROSS CENTRAL AND
SOUTH CENTRAL KANSAS. WIND SPEEDS ARE EXPECTED TO DROP BELOW
ADVISORY LEVELS TOWARD 7 PM. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

JMC
1 follow-up statement
000 
WWUS73 KICT 242348
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CDT MON MAR 24 2008


KSZ032-033-047>053-067>070-082-083-091>094-098-250100-
/O.EXP.KICT.WI.Y.0011.000000T0000Z-080325T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER-
COWLEY-ELK-CHAUTAUQUA-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
EUREKA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...
WINFIELD...ARKANSAS CITY...HOWARD...SEDAN
648 PM CDT MON MAR 24 2008

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. 

WHILE WINDS WILL REMAIN GUSTY INTO THE EVENING...SPEEDS WILL
LIKELY DROP BELOW ADVISORY CRITERIA AROUND 7 PM. THUS THE ADVISORY
WILL BE ALLOWED TO EXPIRE ON SCHEDULE.

$$

HOWERTON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 24, 11:53 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Mar 24, 11:53 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1153 AM CDT MON MAR 24 2008

.UPDATE...

&&

.AVIATION...18Z TAFS RSL/SLN/HUT/ICT/CNU
MAIN CONCERN WILL BE WINDS OVER THE NEXT 24 HOURS WITH OTHERWISE
VFR CONDITIONS. STEEPENING LEE TROF OVER HIGH PLAINS WILL YIELD
SOUTHERLY WINDS GUSTING TO 28-35KT THIS PM. LOW-LEVEL JET TONIGHT
WILL KEEP SOME GUSTS GOING FOR MUCH OF THE NIGHT. MODELS PROG COLD
FRONT ARRIVING INTO CENTRAL/SOUTH CENTRAL KS TUES AM...WHICH WILL
SWITCH WINDS TO A N-NERLY COMPONENT BUT LIGHTER SPEEDS.

JMC

&&

.PREV DISCUSSION... /ISSUED 1038 AM CDT MON MAR 24 2008/

UPDATE...

SENDING FORECAST UPDATE TO INCREASE SOUTHERLY WIND SPEEDS FROM MIDDAY
THRU THIS AFTERNOON FOR CENTRAL/SOUTH CENTRAL KS. HILLSBORO AND
LAMONT PROFILERS SUGGEST SPEEDS THIS PM COULD BE A BIT STRONGER
THAN THE 12Z NAM PROGS...THEREFORE WE MAY BE CLOSE TO WIND
ADVISORY IN A FEW SPOTS. BASED ON CONSENSUS WITH NEIGHBORING
OFFICES OF THIS LOOKING MARGINAL...WILL HOLD OFF ON WIND ADVISORY
ISSUANCE. RED FLAG SETUP IN CENTRAL KS ALSO LOOKS MARGINAL GIVEN
PROGGED RELATIVE HUMIDITIES OF JUST ABOVE 20%. HOWEVER WITH WINDS
APPROACHING ADVISORY LEVELS THIS PM...WILL KEEP THIS IN EFFECT.
NO OTHER CHANGES PLANNED FOR THE 1ST PERIOD.

JMC

PREV DISCUSSION... /ISSUED 636 AM CDT MON MAR 24 2008/

UPDATE...

AVIATION...
FOR THE 12Z TAF SUITE.
VFR CONDITIONS FOR THE FIRST 18 HOURS WITH THE MAIN CONCERN BEING
INCREASING SURFACE WINDS OUT OF THE SOUTH-SOUTHWEST.  EXPECT WIND
GUSTS TO INCREASE TO 35 KTS ACROSS CENTRAL KS NEAR THE KRSL AND KSLN
TAF SITES.

INCREASED LOW LEVEL MOISTURE COULD LEAD TO SOME MVFR CEILINGS MOVING
INTO SOUTHEAST KS NEAR KCNU LATE TONIGHT AFTER 08Z/TUE.

KETCHAM

PREV DISCUSSION... /ISSUED 339 AM CDT MON MAR 24 2008/

DISCUSSION...
TODAY: STRONG SOUTHERLY FLOW WILL COMMENCE ACROSS THE AREA IN
RESPONSE TO A STRENGTHENING LEE TROUGH. MAY END UP HOISTING A WIND
ADVISORY BEFORE 6 AM FOR TODAY GENERALLY WEST OF THE FLINT
HILLS...DUE TO GOOD MIXING AND 30KTS OF BOUNDARY LAYER FLOW
PROGGED BY THE NAM AND GFS MODELS.

TUESDAY NIGHT-THURSDAY NIGHT: COLD FRONT WILL MOVE SOUTHEAST
ACROSS THE FORECAST AREA ON TUESDAY...AND STALL AROUND THE
KANSAS/OKLAHOMA BORDER FROM TUESDAY NIGHT THROUGH THURSDAY
NIGHT...AS ZONAL FLOW ALOFT DEVELOPS ACROSS THE HEARTLAND. GFS AND
ECMWF MODELS ARE IN DECENT AGREEMENT REGARDING THIS...WITH THE NAM
MODEL THE OUTLIER. INCREASING LOW-LEVEL MOISTURE WILL RESULT IN
MARGINAL ELEVATED INSTABILITY FOR A SLIGHT CHANCE OF
SHOWERS/THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT OVER
MAINLY SOUTHERN AND EASTERN KANSAS. CHANCES MAY BE SLIGHTLY
GREATER ON WEDNESDAY NIGHT DUE TO GREATER LOW-LEVEL
MOISTURE/ELEVATED INSTABILITY. BUT OVERALL...AM NOT ANTICIPATING
WIDESPREAD COVERAGE DUE TO A FAIRLY STRONG ELEVATED MIXED
LAYER/CAP. COULD ALSO SEE SOME PATCHY DRIZZLE AND FOG DURING THIS
TIME PERIOD...AS MOIST UPSLOPE FLOW IS ENHANCED NORTH OF THE
FRONT.

THUNDERSTORM CHANCES SHOULD WANE EVEN MORE ON THURSDAY...DUE TO A
STOUT ELEVATED MIXED LAYER/CAP. BY THURSDAY NIGHT...APPROACHING
SHORTWAVE ENERGY COULD ENHANCE THUNDERSTORM COVERAGE ACROSS
SOUTHEAST KANSAS ALONG/NORTH OF THE STALLED FRONTAL BOUNDARY...WITH
THE FRONT EVENTUALLY PUSHING WELL SOUTHEAST OF THE AREA BY FRIDAY.

ALL IN ALL...INSTABILITY AND SHEAR WILL PROMOTE STRONG TO MARGINALLY
SEVERE STORMS FROM TUESDAY NIGHT THROUGH THURSDAY NIGHT.

LATE WEEKEND/EARLY NEXT WEEK: COULD BE LOOKING AT STRONG/SEVERE
STORMS BY LATE WEEKEND/EARLY NEXT WEEK...AS SHORTWAVE ENERGY DIGS
A TROUGH OVER THE WESTERN CONUS...ALLOWING SOUTHERLY FLOW AND
MOISTURE TO RETURN NORTHWARD. DESPITE THE DETAILS REMAINING VERY
UNCLEAR/HAZY...BOTH THE OPERATIONAL GFS AND ECMWF HINT AT THIS
SCENARIO. STAY TUNED.

KLEINSASSER

AVIATION...
06Z TAFS...ICT/SLN/HUT/CNU/RSL...SURFACE RIDGE WILL CONTINUE TO
MOVE EAST TONIGHT WITH INCREASING SOUTH FLOW DEVELOPING THROUGHOUT
THE AERODROME FORECAST PERIOD. WITH INCREASING SURFACE PRESSURE
GRADIENT...GUSTY SOUTH WINDS SHOULD DEVELOP DURING THE MORNING
WITH GUSTS OF 30-40KTS LIKELY BY AFTERNOON AT MOST LOCATIONS.

HOWERTON

FIRE WEATHER...
STRONG SOUTHERLY FLOW...CRITICAL FUELS AND LOW AFTERNOON RELATIVE
HUMIDITIES WILL RESULT IN RED FLAG CONDITIONS THIS AFTERNOON ACROSS
CENTRAL KANSAS. WILL ISSUE A RED FLAG WARNING FROM NOON-7PM FOR
BARTON...RUSSELL...LINCOLN...ELLSWORTH AND RICE COUNTIES. FIRE
DANGER WILL BE VERY HIGH ACROSS THE REST OF THE AREA...BUT MINIMUM
AFTERNOON RELATIVE HUMIDITIES SHOULD REMAIN ABOVE 25 PERCENT...JUST
ABOVE RED FLAG CRITERIA. ANTICIPATING HIGHER 850MB MOISTURE
ADVECTING FROM THE SOUTHWEST TO MIX DOWN THIS AFTERNOON...WHICH
SHOULD ACT TO INCREASE DEWPOINTS INTO THE UPPER 20S TO LOWER 30S.
THEREFORE...THINKING THIS WILL BE A MARGINAL RED FLAG WARNING.

KLEINSASSER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  45  66  44 /   0   0   0  20
HUTCHINSON      67  43  64  42 /   0   0   0  20
NEWTON          65  45  64  43 /   0   0   0  20
ELDORADO        63  45  65  44 /   0   0   0  20
WINFIELD-KWLD   64  45  67  45 /   0   0   0  20
RUSSELL         71  39  61  38 /   0   0   0  10
GREAT BEND      71  40  63  39 /   0   0   0  10
SALINA          66  42  62  39 /   0   0   0  10
MCPHERSON       67  43  63  41 /   0   0   0  10
COFFEYVILLE     61  44  67  47 /   0   0  10  20
CHANUTE         60  44  65  45 /   0   0   0  20
IOLA            59  44  65  44 /   0   0   0  20
PARSONS-KPPF    61  44  66  46 /   0   0  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047-
048-050.

&&
Hazardous weather outlook, Mar 24, 11:28 AM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1128 AM CDT MON MAR 24 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251630-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1128 AM CDT MON MAR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE RANGELAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY
THIS AFTERNOON ACROSS PORTIONS OF CENTRAL KANSAS...WHERE A RED
FLAG WARNING IS IN EFFECT. VERY HIGH FIRE DANGER WILL PREVAIL
ACROSS MUCH OF SOUTH-CENTRAL AND SOUTHEAST KANSAS. STRONG
WINDS...LOW RELATIVE HUMIDITIES AND CRITICAL FUELS WILL CONTRIBUTE
TO THE ELEVATED FIRE DANGER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER THE AREA TUESDAY NIGHT
THROUGH EARLY FRIDAY. A FEW OF THE STORMS MAY BECOME STRONG DURING
THIS PERIOD...GENERALLY EAST OF INTERSTATE 135. THE MAIN THREATS
WILL BE HAIL UP TO DIME SIZED AND WINDS TO 50 MPH.

ADDITIONALLY...PATCHY FOG WILL BE POSSIBLE ACROSS PORTIONS OF
CENTRAL AND SOUTH-CENTRAL KANSAS TUESDAY NIGHT AND THURSDAY NIGHT.
WIDESPREAD DENSE FOG IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 3:46 AM CDTRed Flag WarningICTBarton, Ellsworth, Lincoln, Rice, Russell15 hr

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.